Alert archive / West Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 44, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2025, 8:06 PM EDT for Washington County, Pennsylvania; Brooke County, Ohio County, West Virginia; Belmont County, Ohio. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2025, 8:06 PM EDT (00:06 UTC)
- Expired
- Jun 15, 2025, 1:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Belmont County, OH, Washington County, PA, Brooke County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 7:29 PM EDT, 37 minutes earlier.
Area forecast discussion, Jun 14, 7:29 PM EDT, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
729 PM EDT Sat Jun 14 2025
.SYNOPSIS...
A flash flood watch is in effect portions of Pennsylvania
through the evening. Near- normal temperatures continue early
week with occasional daily flash flood and precipitation
chances. Temperatures warm up towards the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
KEY MESSAGES:
- Scattered showers and thunderstorms continue, mainly this
evening
- Locally heavy rain this evening
---------------------------------------------------------------
Update...
Convection continues to fire along outflow boundaries from
earlier thunderstorms. A quasi stationary surface boundary was
also analyzed across SW PA through SE OH. These boundaries will
continue to be the focus for shower and thunderstorm development
through this evening, before instability wanes tonight. The
latest mesoanalysis shows 1500-2000 j/kg of surface based CAPE
generally along and south of I-70, where some clearing had
occurred earlier today. PWATS from 1.6 to 1.8 were also located
in this area. The wind flow aloft has resulted in a faster storm
motion today, though training will still result in a flash flood
potential. Continued the current watch further north where heavy
rain fell last night and earlier today. Will assess the need to
cancel this early once instability and the potential for
thunderstorms diminished.
Previous discussion...
PWATS will be slightly higher this afternoon (on the order of
1.7" to 1.8" (1.78" on the 12Z sounding) or >90th percentile of
climatology. Satellite into the afternoon shows evidence of
clearing in all areas save northwest PA, that will allow a
favorable environment for instability generation and convection.
2pm trends show the development of towering cu and cb
reflecting this, as an uptick in rainfall rates is expected over
the next couple of hours. With better surface heating in this
environment, one might expect flash flooding potential. The
highest threat will be along the east-west outflow dropping
south from Butler across the center of the forecast area near
Pittsburgh, particularly areas where the flow and boundary
orientation are parallel in an east-west direction with
training. This is mostly in the southern half of the flood
watch, where a convergence zone is evident.
In other areas, particularly south of the boundary, flash
flooding is also possible but the ability to generate training
convection will be harder with no established boundary.
Nonetheless, discrete cells over an area for long enough will be
able to generate flood threats with a deep warm rain layer and
near record PWATs in weak flow.
After collaboration with WPC, this will justify a slight risk
for excessive rainfall over portions of western PA in the
afternoon and evening hours. While coverage and intensity may
decrease after sunset, flash flooding could not be ruled out in
training yet again.
All in all, cloud cover, rain chances, and deep saturation
should keep daytime highs slightly cooler than Friday, and lows
around 5 to 10 degrees above average yet again.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
KEY MESSAGES:
- Continued storm chances with flash flooding potential continue
Sunday over much of the area.
- Similar flash flood chances Monday, in a smaller area
southeast of Pittsburgh.
----------------------------------------------------------------
By Sunday, the mid-level disturbance and corresponding surface
low will approach the upper Ohio Valley, along for a continued
saturated environment (with PWATS near the 90th percentile ~1.7"),
warm rain processes, and mostly-diurnal storm chances in weak
flow. With the profile so saturated in heating, there is some
uncertainty as to the extent of cloud cover which will affect
the extent of instability generation, though most ensembles have
between 250 and 750 J/kg skinny SBCAPE. With a mere 10kts of
sfc to 3km shear and lcl-to-el (cloud layer) mean wind at or
below 5kts. This has all the favorable signs for slow moving
storms with very efficient warm rain processes and heavy rain
rates. All in all, these factors come together to maximize a
flash flooding threat tomorrow afternoon/evening between noon
and 8pm. Looking and the maximum reasonable rainfall from 12pm
to 8pm using HREF max QPF, a reasonable localized high end total
of 4" to 6" is entirely possible, but confidence in exactly
where that will be will remain low confidence until just before
it occurs. Elsewhere, totals will be quite spotty, with
convection expected to be erratic and random with no definitive
forcing system besides synoptics combined with fairly
homogeneous instability. After collaboration with WPC, a slight
risk of excessive rainfall has been extended across much of the
area, with even contours of 25% chance of flash flood within 25
miles into much or northern WV and southwest PA. This is
particularly concerning for the region, especially areas that
received heavy rain in the days prior. Rainfall rates are
expected to subside some after sunset with the loss of diurnal
heating as a lifting mechanism.
Monday will bring additional chances of flooding, however, they
are expected to be on the northwest periphery of the low with
perhaps slightly lower PWATS ~1.5". The main forcing region is
expected to be much smaller and largely southeast of Pittsburgh,
but impacts may linger nonetheless. Timing, again, seems to
highlight the noon to 8pm timeframe when heating and forcing
combine. While HREF statistics do not go out that far yet, it is
possible to see hourly rates in the 1-2" range which may exceed
FFG.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
KEY MESSAGES:
- A mid-week warmup will be followed by increasing late-week
severe potential.
-------------------------------------------------------------------
By Tuesday and Wednesday, there is some indication of a return
to quasi-zonal flow to even weak ridging, with nearly 100%
membership in clustering suggesting heights between 583dm and
586dm and NBM highs back into the mid to upper 80s, there is
increased confidence similar heat lingers into at least Thursday
at this point with most ensemble spread encompassed in the 80s.
Beyond that, into Friday and beyond, there is some indication
of troughing with both timing and intensity uncertainty. Though,
in the last 24 hours this has trended farther east and weaker,
keeping much of the late week temperature spread in the low to
mid 80s, providing some, but not dramatic relief. We will also
be keeping an eye on severe potential in the transition from
heat to weak troughing, with CIPS and CSU machine learning
showing increasing probabilities into Thursday and Friday. Into
days 7 and beyond, the strength and progressiveness of this
trough will determine just how long it takes to warm back up
into what could potentially be another ridging pattern with
heat returning.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Mainly VFR conditions are occuring outside of scattered showers
and thunderstorms, which have developed along a stalled surface
boundary, and outflow boundaries from previous convection. MVFR
continues at FKL, and IFR at DUJ will continue with a moist erly
flow.
Expect the showers and thunderstorms to wane this evening as
instability diminishes. With partial clearing, and low level
moisture in place, expect IFR to LIFR fog and stratus to develop
late this evening and overnight. These conditions should last
into Sunday morning, before limited mixing lifts cigs back to
MVFR levels. A wave of low pressure is expected to track along
the stalled surface boundary on Sunday, with increasing coverage
of showers and thunderstorms with diurnal instability. Most of
this activity should be south of the I-80 corridor. Included
predominant showers, and prob30 for thunderstorms, at the most
likely times for area airports. This should peak in the
afternoon and early evening hours, with associated restrictions
and potentially heavy rain.
Convection should diminish Sunday evening, with MVFR cigs through
late evening.
Outlook...
Periodic restrictions are expected through Thursday with as
disturbances track along the stalled frontal boundary across the
Upper Ohio Valley region. Late night/early morning stratus and
fog is likely, along with showers and thunderstorms peaking in
the afternoon and early evening. More organized showers/storms
are expected with a Thursday cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 11 PM EDT this evening for PAZ014-021-022-
073-074-077-078.
OH...None.
WV...None.
&&
SYNOPSIS...Milcarek
NEAR TERM...WM/Milcarek
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...WMHazardous weather outlook, Jun 14, 3:30 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 330 PM EDT Sat Jun 14 2025 PAZ007>009-013-015-016-151930- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA- 330 PM EDT Sat Jun 14 2025 This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. No hazards are expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A marginal (1 out of 4) risk of flooding will continue through Sunday with additional rain chances. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ014-021-022-073-074-077-078-151930- Butler-Allegheny-Armstrong-Westmoreland- Higher Elevations of Westmoreland-Indiana- Higher Elevations of Indiana- 330 PM EDT Sat Jun 14 2025 ...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Pennsylvania and western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is a slight (2 out of 4) risk of flooding with locally heavy downpours possible during any thunderstorms that develop this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slight (2 out of 4) risk of flooding will continue through Sunday from noon to 8pm with additional rounds of heavy rain possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ020-029-031-075-076-WVZ001>004- 012-021-509>514-151930- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Washington-Greene- Fayette-Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 330 PM EDT Sat Jun 14 2025 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal (1 out of 4) risk of flooding with locally heavy downpours possible during any thunderstorms that develop this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slight (2 out of 4) risk of flooding will continue through Sunday from noon to 8pm with additional rounds of heavy rain possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Milcarek
In the hours before
Local storm report, Jun 14, 7:07 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
707 PM EDT Sat Jun 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Rain 2 NW Cheat Lake 39.71N 79.87W
06/14/2025 M1.45 Inch Monongalia WV Public
Rainfall from 8am-7pm.
&&
WMLocal storm report, Jun 14, 7:09 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
709 PM EDT Sat Jun 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Rain 1 ESE Star City 39.66N 79.97W
06/14/2025 M1.80 Inch Monongalia WV Trained Spotter
Rainfall since midnight.
&&
WMThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:46 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 4 hr |
| Jun 15, 3:21 AM EDT | Flood Watch | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 39 hr |
| Jun 15, 11:53 AM EDT | Flash Flood Warning | PBZ | Fayette, Westmoreland | 3 hr |
| Jun 15, 1:20 PM EDT | Flash Flood Warning | PBZ | Indiana, Westmoreland | 117 min |
| Jun 15, 1:21 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 3 hr |
| Jun 15, 2:41 PM EDT | Flash Flood Warning | PBZ | Fayette, Washington | 3 hr |
| Jun 15, 3:10 PM EDT | Flash Flood Warning | PBZ | Greene, Washington | 3 hr |
| Jun 15, 3:31 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington, Westmoreland | 4 hr |
| Jun 15, 4:11 PM EDT | Areal Flood Warning | PBZ | Fayette | 6 hr |
| Jun 15, 4:18 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 3 hr |
| Jun 15, 5:06 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 3 hr |
| Jun 15, 12:07 AM EDT | Flash Flood Warning | PBZ | Ohio | 3 hr |
| Jun 15, 1:25 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia, Preston | 3 hr |
| Jun 15, 2:21 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia | 5 hr |
| Jun 15, 2:39 PM EDT | Flash Flood Warning | PBZ | Wetzel | 3 hr |
| Jun 15, 2:59 PM EDT | Flash Flood Warning | PBZ | Ohio | 3 hr |
| Jun 15, 3:16 PM EDT | Flash Flood Warning | PBZ | Ohio | 3 hr |
| Jun 15, 4:27 PM EDT | Areal Flood Warning | PBZ | Marion, Monongalia, Preston | 6 hr |
| Jun 15, 5:47 PM EDT | Areal Flood Warning | PBZ | Ohio | 3 hr |
| Jun 15, 7:09 PM EDT | Areal Flood Warning | PBZ | Marion, Monongalia | 5 hr |
| Jun 15, 1:48 PM EDT | Flash Flood Warning | PBZ | Belmont, Monroe, Noble | 114 min |
| Jun 15, 1:58 PM EDT | Flash Flood Warning | PBZ | Belmont, Harrison | 83 min |
| Jun 15, 5:54 PM EDT | Flash Flood Warning | PBZ | Belmont, Guernsey, Harrison, Jefferson, Noble | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2025Flash Flood Warnings in Pennsylvania, 2025Flash Flood Warnings in Ohio, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.